Boots WebMD Partners in Health
Return To Boots

Stroke health centre

Warfarin - Side effects of warfarin

NHS Choices Medical Reference

NHS Choices Logo

It is important to check for bleeding (haemorrhages) when taking warfarin as anticoagulant medication can cause excessive bleeding.

You must seek medical attention and have an urgent blood test if you experience any of the following:

  • passing blood in your urine or faeces
  • passing black faeces
  • severe bruising
  • long nosebleeds (lasting longer than 10 minutes)
  • bleeding gums
  • blood in your vomit or coughing up blood
  • unusual headaches
  • (in women) heavy or increased bleeding during your period, or any other bleeding from the vagina

You must seek immediate medical attention if you:

  • are involved in a major accident
  • experience a significant blow to the head
  • are unable to stop any bleeding

Less common side effects

Less common side effects of warfarin include:

See your GP immediately if you experience jaundice (yellowing of the skin and whites of the eyes) or any persistent side effects while taking warfarin.

Medical Review: March 22, 2012
Next Article:

Stay informed

Sign up for BootsWebMD's free newsletters.
Sign Up Now!

WebMD Video: Now Playing

man sitting on couch

Stroke case study

Get a deeper insight into stroke recovery and the possible long term effects of having a stroke.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
woman holding hair
Natural help for dry or damaged hair
woman in bikini
Get ready for swimsuit season
hand extinguishing cigarette
13 best tips to stop smoking
Immune-boosting foods
The role of diet
79x79_not_good_for_you.jpg
18 secrets men want you to know
boy looking at broccoli
Quick tips for feeding picky eaters
hamburger and fries
A guide for beginners
salmon dinner
A diet to boost your mood & energy
polka dot dress on hangar
Lose weight without dieting